ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO0278

An Unusual Case of Tubulointerstitial Nephritis with Uveitis (TINU) Syndrome Associated with Alendronic Acid

Session Information

Category: Acute Kidney Injury

  • 102 AKI: Clinical, Outcomes, and Trials

Authors

  • Sabbouh, Toni, University of Michigan, Ann Arbor, Michigan, United States
  • Wagner, Benjamin R., University of Michigan, Ann Arbor, Michigan, United States
  • Akrawi, Samer, University of Michigan, Ann Arbor, Michigan, United States
  • Lapedis, Cathryn Jane, University of Michigan, Ann Arbor, Michigan, United States
  • Ludwig, John Travis, University of Michigan, Ann Arbor, Michigan, United States
Introduction

Tubulointerstitial nephritis and uveitis (TINU) syndrome is rare; while no etiology is identified, in 50% in the remaining it is typically seen with autoimmune or infectious diseases, and medications (nonsteroidal antiinflammatory drugs (NSAIDs)).
Bisphosphonate nephropathy has been described causing renal lesions such as collapsing focal segmental glomerulosclerosis, acute tubular necrosis, or very rarely tubulointerstitial nephritis. To the contrary, bisphosphonates are known to cause a variety of ocular side effects, including uveitis. To our knowledge, TINU syndrome has not been reported with bisphosphonate use.

Case Description

77 year-old female with a history of hypertension on lisinopril, osteoporosis on alendronic acid for 2 years, baseline creatinine of 0.7 mg/dl, was admitted for worsening renal function. On labs obtained 3 weeks prior to presentation, her creatinine was 1.46 mg/dl. Around that time, she was being treated for an “iritis” episode. Despite holding her lisinopril and alendronate, her creatinine was found to be 3.53 mg/dl 1 day prior to admission.
Patient was stable and her exam was unremarkable. Review of system was positive for frothy urine. She denied NSAIDs or antibiotics use. Labs revealed a non-anion gap acidosis and a creatinine of 3.2 mg/dl. Urinalysis showed sterile pyuria and microscopic hematuria; urine protein-creatinine ratio was 1.97. Renal ultrasound was unremarkable.
Her autoimmune, infectious, and monoclonal gammopathy workups were negative. A renal biopsy revealed a lymphocytic predominant severe interstitial nephritis with focally destructive tubulitis and edema.
During her admission, she developed recurrence of her ocular involvement and was diagnosed with anterior uveitis by ophthalmology.
As a result, a diagnosis of TINU syndrome secondary to alendronic acid use was made.
Patient was started on 1 mg/kg of daily prednisone and discharged after 5 days of hospitalization. Her creatinine was 1.82 mg/dl 1 week later, and 0.98 mg/dl 3 weeks later.

Discussion

Association of Bisphosphonates use and TINU syndrome has not been reported. Prompt recognition of this rare complication and drug discontinuation are crucial to the management. In our patient, since discontinuation of medication did not improve her renal function, we treated her with steroids, with excellent response.